Alert archive / Maryland / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Baltimore/Washington

July 19, 2016Anne Arundel County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 19, 2016, 11:05 PM EDT for Anne Arundel County, Maryland. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2016, 11:05 PM EDT (03:05 UTC)
Expired
Jul 19, 2016, 11:30 PM EDT
In force
25 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Anne Arundel County, MD

The radar

The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:38 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 19, 9:38 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
938 PM EDT Tue Jul 19 2016

.SYNOPSIS...
A cold front will move south of the area tonight. High pressure
will build overhead for Wednesday and Thursday. High pressure over
the Atlantic will control the weather pattern for Friday through
Sunday. A cold front may impact the area early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A few showers and even a t-storm will still be possible through
about midnight with passage of a cdfnt. Earth Networks Lightning
Detection picking up some lightning over Montgomery county between
Germantown and Gaithersburg and confirmed by a NWS employee.

Overnight, expecting skies to clear. Nice day tomorrow relatively
speaking before heat wave begins.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
High pressure will remain over the region for Wednesday through
Wednesday night...bringing dry and seasonably warm conditions
along with lower humidity. The high will shift offshore Thursday
and a return flow will develop. Humidity will begin to increase
during this time. A popup shower or thunderstorm cannot be ruled
out over the Potomac Highlands into central Virginia during the
afternoon and evening hours...especially over the higher terrain.

Thursday night will turn out warm and humid as high pressure
settles off to the south and east.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The return and amplification of heat and humidity will be the main
story for the end of the week and into the weekend.

Much of the time period will feature northwest flow aloft with
warming temperatures and a gradual return in humidity. Core of
large upper ridge will be centered over the central US with the
Northeastern US/Mid Atlantic on the periphery with largely
west/northwest flow. With this type of pattern would expect a risk
of some showers/thunderstorms with daytime instability and
potential MCS's moving along the periphery of the ridge.

Expecting widespread 90s for high temperatures Friday through
Monday. Humidity should be initially tempered in the westerly flow,
but as northwest flow weakens Sunday and possibly turns southwest
ahead of an approaching front, will see humidity values rise. Thus
the combination of heat/humidity will likely lead to heat index
values in excess of 100F, and heat headlines may be necessary. The
most oppressive days currently appear to be Saturday and Sunday.

As frontal system approaches Monday, will see the chances for
synoptically driven showers/thunderstorms increase.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Remainder of tonight, prob too low for any mention of t-storms.
Patchy fog around KCHO where some rain fell today.

Generally VFR expected from Friday and through the weekend. A few
showers/thunderstorms are possible which may bring a brief period of
sub-IFR conditions. Patchy fog also possible during overnights, but
coverage not likely to be widespread.

&&

.MARINE...
A cold front will slowly drop through the waters today into
tonight. A few showers and thunderstorms are possible mainly
across the Tidal Potomac and lower Chesapeake Bay. Thunderstorms
will be capable of producing locally gusty winds. A pressure surge
will develop behind the cold front late tonight into early
Wednesday. Winds may approach SCA criteria for a brief period
during this time. However...the pressure surge will be weak so
confidence was too low for an SCA headline at this point.

High pressure will remain over the waters Wednesday through
Wednesday night before moving offshore Thursday. A return
southerly flow will develop for Thursday into Thursday night.

Mostly sub-SCA conditions expected for the end of the week and
weekend, however brief intervals of gusts up to around 20 knots
are possible.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...HAS
NEAR TERM...LFR
SHORT TERM...HAS
LONG TERM...MSE
AVIATION...MSE/LFR
MARINE...MSE/LFR
Hazardous weather outlook, Jul 19, 6:04 PM EDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
604 PM EDT TUE JUL 19 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202215-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
604 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY. THE HOTTEST DAYS
ARE EXPECTED TO BE SUNDAY AND MONDAY WHEN HEAT INDICES COULD
EXCEED 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-202215-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
604 PM EDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDICES AROUND 105 DEGREES ARE POSSIBLE DURING THE AFTERNOON
AND EARLY EVENING HOURS FRIDAY THROUGH MONDAY...ESPECIALLY EAST
OF THE BLUE RIDGE MOUNTAINS. THE HOTTEST DAYS ARE EXPECTED TO BE
SUNDAY AND MONDAY WHEN HEAT INDICES COULD EXCEED 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

In the hours before

Local storm report, Jul 19, 7:57 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 NW CROZET             38.09N  78.73W
07/19/2016  E0.88 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604515

JACKSON
Local storm report, Jul 19, 8:10 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
810 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             5 NW CROZET             38.12N  78.75W
07/19/2016  E0.75 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604516

JACKSON
Local storm report, Jul 19, 8:12 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
812 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             3 NNW CROZET            38.10N  78.72W
07/19/2016  E0.75 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604517

JACKSON
Local storm report, Jul 19, 8:38 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             2 NNE GREENWOOD         38.08N  78.76W
07/19/2016  E0.75 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604518

JACKSON
Local storm report, Jul 19, 8:39 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
839 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     HAIL             2 NNW YANCEY MILLS      38.07N  78.74W
07/19/2016  E0.75 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604519

JACKSON
Local storm report, Jul 19, 8:46 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
846 PM EDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             2 ENE GREENWOOD         38.07N  78.74W
07/19/2016  E0.75 INCH       ALBEMARLE          VA   PUBLIC

&&

EVENT NUMBER LWX1604520

JACKSON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:15 PM EDTSpecial Marine WarningLWX90 min
Jul 19, 10:21 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church39 min
Jul 19, 10:25 PM EDTSevere Thunderstorm WarningLWXArlington50 min
Jul 19, 11:02 PM EDTSpecial Marine WarningLWX88 min
Jul 19, 11:08 PM EDTSevere Thunderstorm WarningLWXArlington52 min
Jul 19, 11:17 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax28 min
Jul 19, 11:23 PM EDTSpecial Marine WarningLWX97 min
Jul 19, 11:35 PM EDTSpecial Marine WarningLWX85 min
Jul 20, 12:14 AM EDTSpecial Marine WarningLWX2 hr
Jul 20, 12:17 AM EDTSpecial Marine WarningLWX88 min
Jul 20, 1:00 AM EDTSpecial Marine WarningLWX60 min
Jul 19, 11:28 PM EDTFlash Flood WarningLWXMontgomery, Prince George's3 hr
Jul 19, 11:57 PM EDTSevere Thunderstorm WarningLWXPrince George's30 min
Jul 20, 12:12 AM EDTSevere Thunderstorm WarningLWXAnne Arundel, Calvert, Charles, Prince George's48 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.